Skip to content
Includes Expert Content
anemic amenorrhea
avatar
An_249047 posted:
I am a 44 year old active, healthy mother of three. About five months ago, I picked up a cough and felt pretty bad for about a week. I ended up with a really sore throat and swollen lymph glands in the neck and tonsils. I got an antibiotic for the throat and it went away. Almost immediately after taking the antibiotics, my sore throat came back along with peri menopausal symptoms. I had sudden and complete amenorrhea and horrible hot flashes day and night. I have been through six series of antibiotics for on/off throat infections, Through a CBC found that I am anemic. A new symptom is migraine level headaches at the front of my head and the back of my neck. All of my hormone levels are normal, and iron and b12 anemias have been ruled out. I just went to a hematologist and am awaiting test results. Any ideas? The docs seem baffled.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: The tests run by your hematologist will hopefully shed more light upon the cause of the anemia. In terms of the amenorrhea and severe hot flashes here are some POSSIBLE explanations:

1. Missed ovulations due to marked illness--This would certainly account for the sudden onset of missed menses, but usually estrogen levels are normal while progesterone levels are low. It MIGHT be that your estrogen levels were somewhat lower than usual, but still in the non-menopausal range.

2. Pituitary adenoma--A lesion in the pituitary gland can lead to an elevated prolactin level which would shut down ovulations and eventually suppress estrogen levels, too. Yet I would suspect that your prolactin level would have been checked with the other hormone levels.

3. Other medical causes of hot flashes--- Hot flashes have been linked to abrupt changes in estrogen levels. Typically they are seen during the hormone swings of perimenopause. Yet other medical conditions can prompt flashes and/or night sweats. These include: hyperthyroidism, infections (eg HIV/AIDS, TB, malaria), some types of cancers (eg pancreas, adrenal gland, leukemia), generalized anxiety/panic, and autoimmune disorders. Many women have noted a sensation of flushing when the sympathetic nervous system ("fight or flight" response) is activated.

4. Medications---Lastly, some medications (eg serotonin [SSRI>antidepressants, raloxifene, and others) have been noted to prompt flashes. If your flashes appeared after starting a new medication be sure to ask your pharmacist if flashes are noted as a possible side effect.

Dang, we hope that your infectons, anemia, and migraines abate as abruptly as they appeared.

In Support,
Jane


Helpful Tips

itching
several years ago I had this same problem...intense itching in the vaginal area, but no discharge or odor. I saw several doctors who said i ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.